Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  My hair has been thinning for over a year. I've been on the oral contraceptive Yasmin. My doctor did tests and told me that they showed my estrogen level to be somewhat low. He suggested I stop the pill for a few weeks but I'm worried that this might make my hair loss worse.

A:   You are right to be worried about stopping the pill. When women go off the pill, their estrogen level drops, often triggering shedding. If you already have a problem with hair loss, stopping Yasmin (one of the best OCs for hair) it may well make things worse.

I frequently hear from women whose doctor said their estrogen was low when they are taking an OC. One, who was in her twenties, was even told she was in menopause because of a low estrogen level while on the pill.

This is WRONG!.

The pill suppresses the ovary, which is what it is supposed to do, to prevent pregnancy. However the pill supplies another form of estrogen, ethinyl estradiol, so that women on the pill have higher estrogen levels. The level only seems lower because the pill estrogen does not show up on the standard lab test.

There is detailed information on the pill and hair loss in my new book, The Hormonally Vulnerable Woman.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by